Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 4782 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed745    
    Printed14    
    Emailed0    
    PDF Downloaded70    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO EDITOR  
Year : 2014  |  Volume : 56  |  Issue : 4  |  Page : 410-411
Asenapine-induced double incontinence: A rare case report


Department of Psychiatry, Gian Sagar Medical College and Hospital, Banur, Patiala, Punjab, India

Click here for correspondence address and email

Date of Web Publication8-Dec-2014
 

How to cite this article:
Singh GP, Kumar R, Bharti P. Asenapine-induced double incontinence: A rare case report . Indian J Psychiatry 2014;56:410-1

How to cite this URL:
Singh GP, Kumar R, Bharti P. Asenapine-induced double incontinence: A rare case report . Indian J Psychiatry [serial online] 2014 [cited 2020 Apr 10];56:410-1. Available from: http://www.indianjpsychiatry.org/text.asp?2014/56/4/410/146523


Sir,

Asenapine is a serotonin dopamine antagonist used in the treatment of schizophrenia as well as an augmenting agent in obsessive compulsive disorder. Preliminary data indicate that the asenapine has less anticholinergic, cardiovascular side effects as well as minimal weight gain. There are some case reports of faecal incontinence and urinary incontinence with atypical antipsychotic medications. [1] However the literature is sparse about the double incontinence with a new drug like asenapine, thus, we are presenting a case report of a young female patient who developed double incontinence with administration of asenapine.

An 18-year-old female patient with a known diagnosis of obsessive-compulsive disorder with poor insight for last 2 years came for treatment in our psychiatry clinic. Patient was on treatment from a private practitioner, and she was prescribed 150 mg fluvoxamine, 75 mg of clomipramine and 1 mg of etiazolam per day. She reported no improvement with these medications, thus treatment regime was augmented with risperidone 1 mg/day and dose was increased after 4 weeks to 2 mg/day. Patient developed excessive sedation and severe extrapyramidal symptoms with risperidone and then risperidone was stopped. Later on, as augmentation therapy asenapine (5 mg) was added and within two days, she complained of bowel and bladder incontinence. The double incontinence persisted despite the addition of anticholinergic medications (trihexyphenidyl 4 mg/day). The distressing problem of double incontinence was severe during day time. During the time period, 5 AM to 7 PM, patient had frequency of 1-2 times bladder and bowel incontinence but at night she complained of bladder incontinence only. Routine urine and stool screening examination were within normal limits. Detailed medical, neurological, surgical and urologist consultation ruled out any organic abnormality. There was no past history of double incontinence. Patient was diagnosed as drug-induced double incontinence and asenapine was stopped. The distressing symptoms of double incontinence resolved within 24 h of stoppage of asenapine. Subsequently she was prescribed zotepine 25 mg. The patient tolerated this medication very well and her symptomatology showed significant improvement. The dose of zotepine was increased to 50 mg after 4 weeks. Patient reported no complaints of incontinence, and she improved with the treatment.

Sometimes incontinence comes and goes with specific conditions or as a side effect of treatment for chronic or acute disorders with certain medications such as diuretics, sleeping pills, muscle relaxants, narcotics, antidepressants, antipsychotics and calcium channel blockers. A detailed medline review of the literature yielded no reports of asenapine-induced double incontinence. However, there are reports of this adverse effect documented with olanzapine and clozapine. [2],[3],[4],[5] Reports of abnormalities of the adrenergic system in patients with idiopathic faecal incontinence provide insights into the pathophysiology of drug-induced incontinence. It has been documented that patients with chronic mental disorders have high rates of urinary incontinence, but it is still not well understood whether the urinary incontinence is due to the severity of the mental illness or to the medication itself. [4] Exact cause of double incontinence is still not clear as it is too early to predict any new assumption. This problem of double incontinence raises some clinical issues, and this necessitates for more research in this area and suggests that clinician must remain cautious about development of new side effects with this molecule.

 
   References Top

1.
Sagar R, Varghese ST, Balhara YP. Olanzapine-induced double incontinence. Indian J Med Sci 2005;59:163-4.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.
Speakman CT, Hoyle CH, Kamm MA, Henry MM, Nicholls RJ, Burnstock G. Adrenergic control of the internal anal sphincter is abnormal in patients with idiopathic faecal incontinence. Br J Surg 1990;77:1342-4.  Back to cited text no. 2
    
3.
Fuller MA, Borovicka MC, Jaskiw GE, Simon MR, Kwon K, Konicki PE. Clozapine-induced urinary incontinence: Incidence and treatment with ephedrine. J Clin Psychiatry 1996;57:514-8.  Back to cited text no. 3
    
4.
Warner JP, Harvey CA, Barnes TR. Clozapine and urinary incontinence. J Clin Psychiatry 1994;55:315-6.  Back to cited text no. 4
    
5.
Mendhekar DN, Srivastav PK, Sarin SK, Jiloha RC. A case report of olanzapine-induced fecal incontinence. J Clin Psychiatry 2003;64:339.  Back to cited text no. 5
    

Top
Correspondence Address:
Gurvinder Pal Singh
Department of Psychiatry, Gian Sagar Medical College and Hospital, Banur, Patiala, Punjab
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5545.146523

Rights and Permissions




 

Top